Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 252, NWS Hastings, NE

August 25, 2023Phillips County, Kansas; Harlan County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 25, 2023, 5:40 PM CDT for Phillips County, Kansas; Harlan County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2023, 5:40 PM CDT (22:40 UTC)
Expired
Aug 25, 2023, 6:15 PM CDT
In force
35 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Phillips County, KS, Harlan County, NE

The radar

The Grand Island radar (KUEX), 80 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

250 
WUUS53 KGID 252240
SVRGID
KSC147-NEC083-252315-
/O.NEW.KGID.SV.W.0252.230825T2240Z-230825T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
540 PM CDT Fri Aug 25 2023

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  North central Phillips County in north central Kansas...
  Southeastern Harlan County in south central Nebraska...

* Until 615 PM CDT.

* At 540 PM CDT, a severe thunderstorm was located near Woodruff, or
  16 miles north of Phillipsburg, moving north at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Alma, Republican City, and Harlan County Dam. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Harlan County Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3996 9925 3996 9938 4011 9941 4011 9918
TIME...MOT...LOC 2240Z 188DEG 6KT 3999 9932 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfannkuch
1 follow-up statement
585 
WWUS53 KGID 252253
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
553 PM CDT Fri Aug 25 2023

KSC147-NEC083-252315-
/O.CON.KGID.SV.W.0252.000000T0000Z-230825T2315Z/
Phillips KS-Harlan NE-
553 PM CDT Fri Aug 25 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTH CENTRAL PHILLIPS AND SOUTHEASTERN HARLAN COUNTIES...

At 553 PM CDT, a severe thunderstorm was located near Woodruff, or 17
miles north of Phillipsburg, moving north at 5 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Alma, Republican City, and Harlan County Dam. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Harlan County Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3998 9924 3998 9938 4011 9941 4011 9918
TIME...MOT...LOC 2253Z 188DEG 6KT 4001 9932 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfannkuch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:58 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 25, 3:58 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
358 PM CDT Fri Aug 25 2023

.DISCUSSION...(This evening through Friday)
Issued at 358 PM CDT Fri Aug 25 2023

Key Messages:

* Scattered Thunderstorm activity will persist this evening and
  persist into the overnight hours. Storms may be strong to severe
  with hail up to 1.5 inches and damaging winds to 60 mph.

* A dramatic cool down will occur tomorrow (Saturday) with highs
  in the upper 70s to low 80s after a period of anonymously  hot
  temperatures for the end of August.

* Temperatures will slowly warm back through the remainder of the
  forecast and it will be dry.

Scattered thunderstorms are ongoing and have been ongoing
throughout the daytime hours today. The activity has increased in
coverage and intensity during the past hour and a half with
daytime warming and the cap eroding, especially near the surface
front that has stalled near the KS/NE state line. This activity is
expected to persist into the evening and overnight hours.
Thunderstorms will primarily stay scattered in nature, and mainly
along and south of I-80 with an even higher chance along and south
of the NE/KS Stateline.

The heat, was as expected today, a bit of a reprieve for some,
but not near what we were all wanting. That will come tomorrow.
The front stalled as expected earlier this morning near the state
line, with the cooler air and stronger north/northeasterly winds
near Highway 6/34. The heat index ended up fairly good today, and
have kept it in effect until the thunderstorm activity gets more
widespread or the 9pm expiration, which ever occurs first.

Tomorrow will be MUCH cooler than we've seen in days. Highs in the
upper 70s and low 80s will be a shock to most of us, but a welcome
shock. The strong upper ridge will break down and retrograde back
to the west as an upper trough digs into the Great Lakes. We sit
in upper level northwesterly flow allowing the area to moderate
cooler. However, the cool down will not last long as temperatures
steadily warm up as upper level high pressure builds back into the
area. Meaningful moisture outside of tonight and early tomorrow's
chances are low with a dry forecast for much of the next 7 days.
While not as hot as last week - the summer is not over.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1238 PM CDT Fri Aug 25 2023

Weak Scattered showers and thunderstorms have been near the
KEAR/KGRI terminals all morning long. The activity has gotten a
bit more robust in the last hour and the lightning activity is
more present as well. The activity is north of KEAR and to the
northwest of KGRI. Over the next couple of hours, I expect the
terminals to remain dry, but VC lightning is possible (70+ percent
chance) with a 30-40 percent chance it will be within the 5 mile
radius of the terminal. I have included VCTS in the TAF for the
next two hours with it returning again this evening. This may
need to be updated with the trends of the weather this afternoon
if thunderstorms persist and move southward towards the terminals.
Currently feel there is about a 30-50 percent chance of this
occurring.

This evening, the latest high-res guidance continues to indicate
the potential for thunderstorms to become more widespread towards
00z and eventually move east/southeast over time. Expect the
terminals will be on the northern edge of this activity, but may
be within it for a while and have kept VCTS for much of the
evening and early overnight hours.

Winds remain northern throughout the TAF period as the cold front
has made its way through the area this morning. Outside of the
thunderstorms, VFR conditions are expected to prevail.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Excessive Heat Warning until 9 PM CDT this evening for NEZ077-
     085>087.

KS...Excessive Heat Warning until 9 PM CDT this evening for
     KSZ005>007-017>019.

&&

DISCUSSION...Billings Wright
AVIATION...Billings Wright
Hazardous weather outlook, Aug 25, 3:27 PM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
327 PM CDT Fri Aug 25 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
262030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
327 PM CDT Fri Aug 25 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are ongoing and will be scattered and persist
throughout the remainder of this evening and throughout the
overnight hours. These thunderstorms could be strong to severe at
times. Hail up to the size of ping-pong balls, 1.5 inches, is
possible along with 60 mph winds and locally heavy rainfall.

An Excessive Heat Warning remains in effect through 9 PM Friday
for north central Kansas portions of the outlook area, along with
Webster, Nuckolls, Thayer and Fillmore counties in Nebraska.
Please refer to the latest Warning statement for additional
details. Areas to the north and west of the warning area will
still be warm, but heat index values are expected to be generally
below 102 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periodic chances for thunderstorms will be possible Saturday
through Sunday morning for at least a portion of the outlook
area.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send any hail or wind reports to the
National Weather Service this afternoon and evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Special weather statement, Aug 25, 4:35 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
435 PM CDT Fri Aug 25 2023

NEZ076-085-086-252200-
Nuckolls NE-Webster NE-Clay NE-
435 PM CDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CLAY...CENTRAL
NUCKOLLS AND EASTERN WEBSTER COUNTIES THROUGH 500 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nelson, or 31 miles southeast of Hastings, moving northeast at 20
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Nelson, Oak, and Nora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4006 9811 4019 9829 4038 9807 4022 9784
TIME...MOT...LOC 2134Z 221DEG 16KT 4019 9809

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Pfannkuch
Special weather statement, Aug 25, 4:42 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Hastings NE
442 PM CDT Fri Aug 25 2023

NEZ072-082-252215-
Gosper NE-Furnas NE-
442 PM CDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GOSPER AND NORTH
CENTRAL FURNAS COUNTIES THROUGH 515 PM CDT...

At 439 PM CDT, Doppler radar was tracking a severe thunderstorm near
Medicine Creek Reservoir State Recreation Area, or 20 miles
southeast of Curtis, moving east at 15 mph.

This storm is stillo at least 20 minutes away from potentially
impacting parts of Gosper and Furnas counties, and it is unclear
whether it will remain severe by the time it arrives to the area.
However, it does remain severe, a Severe Thunderstorm Warning may
eventually be issued.

This strong to potentially severe thundertorm could potentially
impact...
Holbrook...and rural southwestern Gosper County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4035 10010 4037 10009 4044 10009 4044 9998
      4055 9998 4053 9986 4030 10000 4035 10009
TIME...MOT...LOC 2139Z 289DEG 15KT 4048 10019

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Pfannkuch
Special weather statement, Aug 25, 5:07 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Hastings NE
507 PM CDT Fri Aug 25 2023

KSZ005-252230-
Phillips KS-
507 PM CDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PHILLIPS COUNTY
THROUGH 530 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Woodruff, or 11 miles north of Phillipsburg,
moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north
central and northeastern Phillips County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3986 9942 3998 9941 3999 9915 3985 9917
TIME...MOT...LOC 2206Z 267DEG 9KT 3992 9933

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Pfannkuch
Local storm report, Aug 25, 5:21 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
521 PM CDT Fri Aug 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     Hail             6 S Nelson              40.12N 98.07W
08/25/2023  E1.00 inch       Nuckolls           NE   Emergency Mngr

&&

JMBW
Local storm report, Aug 25, 5:24 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
524 PM CDT Fri Aug 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Tstm Wnd Gst     8 SE Woodruff           39.90N 99.33W
08/25/2023  E50 MPH          Phillips           KS   Trained Spotter

            Estimated 50 mph wind gusts as well as pea
            size hail. Time estimated from radar.

&&

Thies
Special weather statement, Aug 25, 5:36 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Hastings NE
536 PM CDT Fri Aug 25 2023

KSZ005-252300-
Phillips KS-
536 PM CDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PHILLIPS COUNTY
THROUGH 600 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prairie View, or 14 miles east of Norton, moving north at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of far northwestern
Phillips County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3999 9963 4000 9950 3984 9956 3984 9963
TIME...MOT...LOC 2236Z 187DEG 5KT 3987 9962

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Pfannkuch

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:07 PM CDTSpecial Weather StatementGIDPhillips23 min
Aug 25, 5:13 PM CDTSevere Thunderstorm WarningGIDPhillips32 min
Aug 25, 5:36 PM CDTSpecial Weather StatementGIDPhillips24 min
Aug 25, 5:46 PM CDTSevere Thunderstorm WarningGIDPhillips29 min
Aug 25, 6:12 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDPhillips48 min
Aug 25, 6:16 PM CDTSpecial Weather StatementGIDRooks29 min
Aug 25, 6:34 PM CDTSevere Thunderstorm WarningGIDRooks26 min
Aug 25, 6:39 PM CDTSpecial Weather StatementGIDRooks36 min
Aug 25, 6:48 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDPhillips, Smith42 min
Aug 25, 2:29 PM CDTSpecial Weather StatementGIDGreeley31 min
Aug 25, 2:57 PM CDTSpecial Weather StatementGIDGreeley33 min
Aug 25, 3:23 PM CDTSpecial Weather StatementGIDFranklin37 min
Aug 25, 4:35 PM CDTSpecial Weather StatementGIDNuckolls25 min
Aug 25, 4:42 PM CDTSpecial Weather StatementGIDGosper33 min
Aug 25, 4:51 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper39 min
Aug 25, 4:59 PM CDTSevere Thunderstorm WarningGIDNuckolls31 min
Aug 25, 5:49 PM CDTSpecial Weather StatementGIDFurnas41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.